Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Amarillo, TX

March 16, 201420 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 16, 2014, 3:14 PM CDT for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 17, 2014, 12:00 PM CDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 2014, 3:14 PM CDT (20:14 UTC)
In effect from
Mar 17, 2014, 12:00 PM CDT
Expired
Mar 17, 2014, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 1:30 PM CDTWILDFIRE 296117 Wsw Higgins, TXTHE HIGGINS WILDFIRE BEGAN AROUND 1230CST BETWEEN HIGGINS AND GLAZIER TEXAS IN LIPSCOMB COUNTY OFF OF U.S. HIGHWAY 60. TWO HOMES AND SEVERAL OUTBUILDINGS WERE DESTROYED. NO INJURIES OR FATALITIES WERE REPORTED. THE TWO HOMES DESTROYED WERE NOT OCCUPIED. FIFTEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WWUS84 KAMA 162014
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT SUN MAR 16 2014

OKZ001>003-TXZ001>020-171200-
/O.UPG.KAMA.FW.A.0005.140317T1700Z-140318T0200Z/
/O.NEW.KAMA.FW.W.0005.140317T1700Z-140318T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
314 PM CDT SUN MAR 16 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TO 9 PM CDT MONDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB... 
  HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM... 
  POTTER...CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL... 
  ARMSTRONG...DONLEY AND COLLINGSWORTH.

* WINDS...SOUTHWEST TO SOUTH AT 20 TO 30 MPH WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...8 TO 15 PERCENT.

* TIMING...NOON THROUGH 9 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

KB/ANDRADE
2 follow-up statements
840 
WWUS84 KAMA 170915
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
415 AM CDT MON MAR 17 2014

OKZ001>003-TXZ001>020-172100-
/O.CON.KAMA.FW.W.0005.140317T1700Z-140318T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
415 AM CDT MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB... 
  HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM... 
  POTTER...CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL... 
  ARMSTRONG...DONLEY AND COLLINGSWORTH.

* WINDS...SOUTH TO SOUTHWEST WINDS SUSTAINED AT SPEEDS BETWEEN 20
  AND 25 MPH AT THE 20 FOOT LEVEL WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...5 TO 15 PERCENT.

* TIMING...NOON THROUGH 9 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...
AND WARM TEMPERATURES WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE
GROWTH AND SPREAD. AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND
SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
972 
WWUS84 KAMA 172033
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT MON MAR 17 2014

OKZ001>003-TXZ001>020-180200-
/O.CON.KAMA.FW.W.0005.000000T0000Z-140318T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
333 PM CDT MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB... 
  HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM... 
  POTTER...CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL... 
  ARMSTRONG...DONLEY AND COLLINGSWORTH.

* WINDS...SOUTH TO SOUTHWEST WINDS SUSTAINED AT SPEEDS BETWEEN 
  20 AND 25 MPH AT THE 20 FOOT LEVEL WITH HIGHER GUSTS.

* RELATIVE HUMIDITY...5 TO 15 PERCENT.

* TIMING...THROUGH 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY... AND WARM TEMPERATURES WILL CREATE FAVORABLE WEATHER
FOR RAPID FIRE GROWTH AND SPREAD. AVOID ACTIVITIES THAT PROMOTE
OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:46 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 16, 12:46 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1246 PM CDT SUN MAR 16 2014

.AVIATION...
18Z TAFS...NORTH WINDS GUSTING TO 25-35 KTS WILL GRADUALLY WEAKEN
FROM NORTH TO SOUTH THIS AFTERNOON...WITH LIGHT WINDS EXPECTED TO
TAKE HOLD SHORTLY AFTER SUNSET THIS EVENING. SOME MVFR CIGS WILL
LINGER AROUND KGUY FOR ANOTHER HOUR OR TWO...BUT OTHERWISE VFR
CONDITIONS ARE EXPECTED AT ALL SITES THROUGH THE PERIOD. HAVE HAD
SOME VERY LOCALIZED BLDU AROUND KAMA...BUT THIS APPEARS TO HAVE
DISSIPATED AND AS WINDS CONTINUE TO SLOWLY SUBSIDE...EXPECT ANY VSBY
RESTRICTIONS TO REMAIN IN THE VFR RANGE. WINDS WILL VEER TO THE
SOUTHWEST LATE TONIGHT...THEN BEGIN TO INCREASE MID TO LATE MONDAY
MORNING AS A LEE SURFACE TROUGH DEEPENS...WITH GUSTS REACHING AROUND
25 KTS BY MIDDAY.

KB

&&

.PREV DISCUSSION... /ISSUED 1207 PM CDT SUN MAR 16 2014/

UPDATE...
CANCELLED THE WIND ADVISORY FOR ALL OF THE PANHANDLES. WINDS HAVE
DIMINISHED TO LESS THAN 35 MPH SUSTAINED...AND WILL CONTINUE TO
GRADUALLY DISSIPATE FROM NORTH TO SOUTH THIS AFTERNOON AS THE ENHANCED
LOW-LEVEL PRESSURE/HEIGHT GRADIENT CONTINUES TO SHIFT OFF TO OUR
SOUTH AND EAST.

KB

PREV DISCUSSION... /ISSUED 604 AM CDT SUN MAR 16 2014/

UPDATE...
HAVE UPDATED ALL PRODUCTS TO CANCEL DUST STORM WARNING AND BLOWING
DUST ADVISORY.  STRONG NORTH WINDS MAY CAUSE SOME LOFTING OF DUST
THIS MORNING...BUT DO NOT EXPECT THAT ANY SIGNIFICANT REDUCTIONS IN
VISIBILITY WILL OCCUR.  NO OTHER CHANGES AT THIS TIME. 03

COCKRELL

PREV DISCUSSION... /ISSUED 415 AM CDT SUN MAR 16 2014/

DISCUSSION...
EXPECT THAT MOST OF THIS FORECAST'S WEATHER IMPACTS WILL BE WIND
RELATED...AND WILL BE OF SIGNIFICANCE TODAY AND MONDAY.

NORTH WINDS TODAY EXPECTED TO EASILY REACH WIND ADVISORY LEVELS...AS
30 TO 60 KT 850 MB WINDS OVERHEAD AT THIS TIME MIX DOWNWARD.  WILL
KEEP EXISTING WIND ADVISORY IN PLACE.  WINDS MAY SUBSIDE BELOW
ADVISORY LEVELS PRIOR TO CURRENT EXPIRATION TIME OF 400 PM...BUT
WILL LET THE NEXT SHIFT END EARLY IF APPROPRIATE.

SOME BLOWING DUST MAY CONTINUE TO BE AN ISSUE FOR THE NEXT FEW HOURS.
WILL ALLOW BLOWING DUST WARNING AND ADVISORY TO RUN THEIR COURSES
THROUGH 700 AM.

SOUTH AND SOUTHWEST WINDS RESUME ON MONDAY...AND ARE EXPECTED TO
REMAIN BELOW ADVISORY LEVELS.  HOWEVER...FIRE WEATHER CONCERNS EMERGE
AGAIN.  SEE FIRE WEATHER SECTION BELOW.

OTHERWISE...DRY AND MOSTLY UNEVENTFUL WEATHER FORECAST FOR THE NEXT
SEVEN DAYS.  FOLLOWING A COOL DAY TODAY WITH MAXIMA ABOUT 10 TO 15
DEGREES BELOW CLIMO...REMAINING DAYS WILL BE AT OR ABOVE CLIMO WITH
NO MAJOR INTRUSIONS OF COLD AIR EXPECTED.  03

COCKRELL

FIRE WEATHER...
STRONG NORTH WINDS WILL PREVAIL TODAY...BUT RELATIVE HUMIDITY VALUES
WILL REMAIN ABOVE ELEVATED OR CRITICAL THRESHOLDS.  ON MONDAY...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AREA-WIDE
AS SOUTHWEST 20-FOOT WINDS OF 20 TO 30 MPH COMBINE WITH RELATIVE
HUMIDITY VALUES IN THE 8 TO 16 PERCENT RANGE.  A FIRE WEATHER WATCH
WILL BE IN EFFECT FROM NOON TO 900 PM MONDAY.  ELEVATED FIRE
WEATHER CONDITIONS MAY OCCUR ON TUESDAY...THURSDAY AND SATURDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

08/02
Hazardous weather outlook, Mar 16, 12:02 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CDT SUN MAR 16 2014

OKZ001>003-TXZ001>020-162130-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1202 PM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY BLOWING DUST MAY PRODUCE SOME LOCALIZED VISIBILITY REDUCTIONS
ACROSS THE SOUTHERN TEXAS PANHANDLE THROUGH MID-AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY OCCUR ON
MONDAY AFTERNOON AND EARLY EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES DUE TO SOUTH AND SOUTHWEST WINDS OF 20 TO 30 MPH WITH
HIGHER GUSTS ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES OF
8 TO 16 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT FROM NOON TO 9 PM
MONDAY FOR ALL SECTIONS OF THE PANHANDLES.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY...THURSDAY
AND SATURDAY AFTERNOONS ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO WIND SPEEDS OF 15 TO 20 MPH WITH HIGHER GUSTS ALONG WITH
FORECAST MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL
OR ELEVATED FIRE WEATHER CONDITIONS ON MONDAY...AND FOR ELEVATED FIRE
WEATHER CONDITIONS TUESDAY...THURSDAY AND SATURDAY AFTERNOONS.

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:24 PM CDTDust Storm WarningAMACarson, Deaf Smith, Hansford, Hutchinson, Moore, Ochiltree and 3 more8 hr
Mar 16, 4:57 AM CDTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more10 hr

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in Oklahoma, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.